1. Home
  2. /
  3. News
  4. /
  5. Can Medications Cause Incontinence?

Can Medications Cause Incontinence?

We know that medications can come with their side effects, but is incontinence one of them? Read on to find out...

4 min read
8 Citations
Share:
Can Medications Cause Incontinence?
Table of contents

If you already experience incontinence, it’s helpful to assess any factors that may be contributing to symptoms. This can include diet and other health factors, such as medications you may be taking.

 

While there is research surrounding antibiotics and other medication worsening incontinence symptoms, research has also been done surrounding what medications cause urinary incontinence and bowel incontinence.

 

Understanding some of the links may go a long way to confident management of these symptoms.

 

What medications can cause urinary incontinence?

 

Studies have found strong links between some medications and the onset of incontinence symptoms. As medications are usually metabolised and excreted in urine, the lower urinary tract is particularly susceptible to negative impacts. 

 

Oral estrogens, alpha-blockers, sedative-hypnotics, antidepressants, antipsychotics, ACE inhibitors, loop diuretics, nonsteroidal anti-inflammatory drugs, and calcium channel blockers have all been implicated as likely causing incontinence [1].

 

Diuretics (which increase urine production by the kidney) can cause frequent urination resulting in an overactive bladder and stress incontinence [2]. Muscle relaxants and sedatives result in becoming sleepy which in turn relaxes the urethra leading to frequent urination and possible stress incontinence, as well as a lowered desire to use the toilet.

 

Narcotics and antihistamines also have the effect of relaxing the bladder, causing your body to store more urine which can result in overflow incontinence. Antidepressants have also been linked to holding water in the body which can lead to leakage [3]. 

 

What calcium channel blockers do is reduce smooth-muscle contractility for the bladder which means the bladder can become more full, leading to a likelihood of overflow incontinence. Additionally alpha-adrenergic antagonists (high blood pressure medications) can loosen the muscle at the outlet of the bladder which has been found to cause leaking with movements such as sneezing, laughing, coughing and exercising [4].

 

It is also important to note that incontinence can be brought on by other factors such as health conditions and physical changes, and in the treatment of these conditions the above medications may be prescribed.

 

 While not directly causing incontinence, the above medications may have the effect of putting further pressure on the function and control of the bladder, exacerbating already existing incontinence symptoms [5].

 

What medications can cause bowel incontinence?

 

Antibiotics have been linked ing causing bowel incontinence in some cases [6].
In the antibiotic family cephalosporins (cefaclor), penicillins (amoxicillin), or macrolides (used to treat the likes of tonsillitis and pneumonia) have been found to contribute to fecal discharge.

 

Medical professionals have found that bowel incontinence can be brought on as a side effect of medications, particularly compounds that curb intestinal muscle contraction. Phenothiazines (Thorazine) and other similar antipsychotic drugs have been shown to reduce intestinal muscle tone in some, resulting in difficulty in processing and controlling fecal discharge [7]. 

 

Experts have also found links between other medications that directly lead to constipation, whereby a blockage can occur, and softer faecal matter can involuntarily escape or leak around it. Persons on high doses of iron supplements and varying levels of anaesthetics have a tendency to become constipated [8].



Constipation has been found to be the cause of incontinence symptoms in some people. Proper emptying of the bowel can become more difficult to achieve, with increased difficulty in assessing fullness and managing softer faecal matter behind blockages. 

 

High-dose antidepressants (amitriptyline), erythromycin, iron salts, and bismuth subsalicylate preparations (Pepto-Bismol), and opioid sub-variants (methadone) have been linked to inducing constipation, too. Anticholinergics (atropine, scopolamine, and diphenhydramine) and a few antiparkinsonian drugs (such as levodopa) have all been linked to constipation and the increased likelihood of bowel incontinence as well.

 

Medications, such as those above, may also exacerbate bowel incontinence symptoms for those where the symptoms are already present. If contraction of the intestine or pelvic floor muscles have been a difficulty, further pressure from constipation may increase difficulty with managing bowel incontinence.

 

How can you manage incontinence?

 

It’s important to note that when managing any condition or concern regarding medication and incontinence, seeing your GP first is vital. Assessing the best way to treat conditions that may be interconnected should be done alongside your trusted healthcare professional. 

 

If you notice any changes in your urinary or bowel movement after commencing on medication, seeing your GP immediately can help to navigate next steps and management. 

 

Of course some medications are crucial for the wellbeing of a person. If you and your GP assess that it is best to continue with a medication, there are ways to manage incontinence with confidence and ease. 

 

Our wide range of continence aids provide incontinence protection for all levels of need. With discretion and comfort front of mind, our products provide the confidence to live your life the way you want to. Eliminating worry over leaking or odours, our products feature trusted patented absorbency and odour-control technology.

 

Whether it's active days on the go or quiet days at home, we’ve got you covered.

About the Author: Gabriella Del Grande

Having begun her career as a journalist, Gabriella has been weaving words to create engaging and educational content for over a decade. Gabriella loves to write insightful pieces that empower readers to take control of their health and wellbeing so they can live their lives to the fullest. Along with crafting articles, Gabriella has an eye for design, producing and overseeing visual content from short-form Instagram reels and TikToks to long-form brand campaigns and video series.

Back to All Articles